Tennessee, 2015

Winter Weather in Tennessee, February 28, 2015

February 28, 2015 · NWS MEG · 1 event in 1 county or zone

An upper level disturbance moved across portions of extreme Northwest Tennessee during the morning of February 28th, 2015. Snow fell in association with the disturbance.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance moved across portions of extreme Northwest Tennessee during the morning of February 28th, 2015. Snow fell in association with the disturbance. Total snow accumulations were around an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 28, 4:00 AM CST, 0 minutes earlier.

Area forecast discussion, Feb 28, 4:00 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
400 AM CST SAT FEB 28 2015

.DISCUSSION...

CURRENTLY...A WEAK UPPER LEVEL DISTURBANCE MOVING ACROSS THE
MIDSOUTH WITH LOTS OF MIDDLE AND HIGH CLOUDS. GOOD DEAL OF VIRGA
APPARENT ALL NIGHT ON KNQA WITH SOME FLAKES REACHING THE GROUND
ACROSS NE AR. ARCTIC SURFACE HIGH PRESSURE SITS OVER THE MID
ATLANTIC. TEMPS RANGE FROM THE UPPER TEENS AT PARIS TO LOWER 30S
ACROSS PARTS OF NE MS.

TODAY...WSW ZONAL FLOW ACROSS THE MIDSOUTH WITH WEAK OVERRUNNING
MAINLY TO THE NW OF THE FORECAST AREA. A WEAK INVERTED SFC TROUGH
STARTS TO DEVELOP LATER IN THE DAY FROM THE LOWER MS VALLEY
THROUGH THE MIDSOUTH. EXPECT PLENTY OF CLOUDS WITH THE BEST
CHANCE OF SUN ACROSS N MS. COULD CONTINUE TO SEE A FEW FLAKES FLY
OVER NE AR WHICH IS ON THE EDGE OF THAT WEAK OVERRUNNING THROUGHOUT
THE DAY. AS THE ARCTIC HIGH PRESSURE SYSTEM LOOSES ITS GRIP
EXPECT A WARMER DAY WITH HIGHS FROM THE MID 30S ACROSS PARTS OF NE
AR TO AROUND 50 IN NE MS.

TONIGHT...WEAK OVERRUNNING IN WSW FLOW ALOFT WILL CONTINUE MAINLY
TO THE NW OF THE MIDSOUTH THOUGH SOME WEAK LIFT IS INDICATED
ACROSS NE AR AND THE MO BOOTHEEL. THESE AREAS COULD SEE SOME LIGHT
PRECIP OVERNIGHT INCLUDING THE CHANCE FOR FREEZING RAIN AS WARMER
AIR MOVES IN ALOFT. WILL MENTION THIS POSSIBILITY IN THE HWO.
WILL NEED TO WATCH THIS. LOWS WILL BE MILDER...IN THE 30S.

SUNDAY INTO MONDAY...A DECENT MID LEVEL SHORTWAVE PUSHING THROUGH
THE GREAT LAKES WILL PUSH A WEAK COLD FRONT THROUGH THE REGION
SUNDAY AND SUNDAY NIGHT WITH HEALTHY CHANCES FOR RAIN. HIGHS WILL
TOP 50 ACROSS A GOOD DEAL OF THE AREA AHEAD OF THIS WEAK FRONT ON
SUNDAY...THOUGH NE AR WILL BE STUCK IN THE 40S. SLIGHTLY COOLER
FOR MONDAY AS PRECIP CHANCES TAPER OFF FROM THE NORTH DUE TO
SURFACE HIGH PRESSURE BUILDING IN. THERE IS SOME CHANCE THAT
PRECIP COULD END AS SOME FREEZING RAIN ACROSS THE VERY NORTH LATE
SUNDAY NIGHT INTO EARLY MONDAY BUT THIS DOES NOT LOOK SIGNIFICANT.

MONDAY NIGHT INTO TUESDAY...WARM FRONT WILL LIFT THROUGH THE AREA
WITH GOOD CHANCE FOR RAIN AND A FEW THUNDERSTORMS. MUCH WARMER
TEMPS EXPECTED WITH HIGHS ON TUESDAY WELL INTO THE 60S...MAYBE
EVEN 70 IN SOME LOCATIONS.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...THIS PERIOD IS LOOKING
VERY INTERESTING. A COLD FRONT WILL PUSH THROUGH THE REGION AS
AHEAD OF A BROAD UPPER TROF PUSHING INTO THE CENTRAL U.S. CONCERN
IS SHIFTING FROM POTENTIAL SEVERE WEATHER TO WINTER WEATHER.
EXPECT THE FRONT TO PUSH SOUTH ACROSS THE AREA LATER TUESDAY NIGHT
INTO WEDNESDAY WITH SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF
THE FRONT. SEVERE PARAMETERS ARE NOT GREAT WITH MARGINAL
INSTABILITY. HEAVY RAINFALL COULD BE AN ISSUE. AFTER THE FRONTAL
PASSAGE A VERY COLD AIRMASS MOVES IN WITH FALLING TEMPS ON
WEDNESDAY. MEANWHILE POST FRONTAL OVERRUNNING CONTINUES FOR
PERHAPS MORE THAN 12 HOURS AFTER FRONTAL PASSAGE. 00Z GFS AND
ECMWF BOTH SHOW THIS SCENARIO SO THERE IS SOME CONFIDENCE IN THE
POTENTIAL FOR WINTER WEATHER. WENT WITH THE SLOWER ECMWF SOLUTION
WHICH MAKES SENSE BECAUSE THE FRONT BECOMES PARALLEL TO THE UPPER
FLOW. MODEL SOUNDINGS INDICATE THAT A TRANSITION FROM RAIN TO
FREEZING RAIN TO SLEET AND PERHAPS ENDING AS SNOW AS THE FRONT
PUSHES SE ACROSS THE REGION. PRECIPITATION WILL TAPER OFF
WEDNESDAY NIGHT WITH LOWS DIPPING INTO THE TEENS AND 20S.

THURSDAY AND FRIDAY...DRY AND BELOW NORMAL.

SJM

&&

.AVIATION...

06Z TAFS

PERSISTENCE WILL PREVAIL THROUGH THE NEXT 24 HOURS. LIGHT
NORTHEAST WINDS WILL SLOWLY VEER TO THE EAST...AS VFR PREVAILS.
SOME -SN WILL POSSIBLE IN THE SHORT TERM AT JBR...WITH A FEW
SNOWFLAKES MANAGING TO REACH THE GROUND.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Feb 27, 4:20 AM CST, 23 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
420 AM CST FRI FEB 27 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-281230-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
420 AM CST FRI FEB 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Lake

When
February 28, 4:00 AM CST to 12:00 PM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
36.335, -89.493 (the zone’s center; the record gives no point)

Around an inch of snow fell.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561158.